Funnel Cloud, Taylor
- When
- July 28, 6:20 PM CST
- Where
- Taylor County, 0.69 mi N of Westboro
- Reported by
- Public
- Coordinates
- 45.360, -90.300
A funnel cloud was sighted over Westboro.
A line of storms moved across western Wisconsin during the late evening hours of July 28th. These storms produced some occasional wind damage across parts of Clark, Buffalo, Trempealeau, La Crosse and Monroe Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A line of storms moved across western Wisconsin during the late evening hours of July 28th. These storms produced some occasional wind damage across parts of Clark, Buffalo, Trempealeau, La Crosse and Monroe Counties. An estimated 60 mph wind gust occurred south of Thorp (Clark County) while power lines and poles were downed around Neillsville (Clark County). Signs were blown off a gas station near Nelson (Buffalo County) and a roof was damaged with power lines downed in Osseo (Trempealeau County). The Governor of Wisconsin declared a state of emergency after this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 28, 5:23 PM CST, 57 minutes earlier.
Area Forecast Discussion
National Weather Service La Crosse WI
623 PM CDT Wed Jul 28 2021
.SHORT TERM...(Today into Thursday)
Issued at 150 PM Wed Jul 28 2021
Current GOES IR/VIS showing anvil debris from morning convection
eroding. This was allowing the atmosphere to recover with building
heat and humidity through the rest of this afternoon. Will leave
Heat Advisory run as is then (through 9 pm).
All attention then turns to higher-end severe threat going into this
evening/tonight as a cold front pushes southeast through the area.
This front will be pushing into a primed/high-CAPE environment with
plenty of bulk shear (0-3km in the 35-45kt range and 0-6km in the 50-
60kt range) per the RAP. Expecting discrete supercell activity to
initiate over northern MN and quickly congeal into a fairly solid line
with embedded bowing segments as the storms push into WI. Confidence
remains high on severity of storms which will include all related
threats including damaging winds (some 70-80 mph)/very large hail
(up to baseball size)/tornadoes and torrential downpours with
perhaps some localized flooding. Latest CAM consensus show primary
severe threat mainly along and north of I-94. At this time, looks
like the timing of this will be between the hours of 6 pm and
midnight.
Once the cold front/convection clears the area after midnight,
drier/cooler air starting to filter in on northerly winds thanks to
high pressure building in from Canada. Plan on lows falling into the
60s/lower 70s.
Thursday is looking like a pleasant day with clearing
skies/temperatures in the upper 70s to mid 80s/dew points in the
upper 50s to mid-60s as high pressure continues to build overhead.
.LONG TERM...(Thursday night thru Tuesday)
Issued at 150 PM CDT Wed Jul 28 2021
Overall, largely dry and cooler, less humid conditions expected for
the long term as broad upper troughing dominates the eastern half of
the CONUS.
The only potential fly in the ointment is with a stronger cold front
slated for Saturday accompanied by a chance of showers and storms.
Bulk shear 0-6km is progged at 30-45 kts, and with MLCAPE progged at
1000-1500+ j/kg there is the possibility for a few stronger storms
that we will need to monitor for severe weather potential should the
frontal timing hold of mainly Saturday afternoon and evening.
In the wake of this cold front, much cooler and very pleasant
conditions look to be on tap to finish out the weekend and continue
into early next week.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 623 PM CDT Wed Jul 28 2021
Severe thunderstorms are still expected to move southeastward
through Wisconsin. There is low confidence with how far west the
storms develop and track. With KLSE still falling under the western
edge extent of these storms, have decided to keep VCTS in the TAF at
this time. Will watch closely as storms approach this evening.
Otherwise, VFR conditions are expected through the period with winds
becoming northerly by tomorrow morning.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Heat Advisory until 9 PM CDT this evening for WIZ054-061.
MN...Heat Advisory until 9 PM CDT this evening for MNZ079-086>088-
094>096.
IA...Heat Advisory until 9 PM CDT this evening for IAZ008>011-018-019-
029-030.
&&
SHORT TERM...DAS
LONG TERM...McClure
AVIATION...PetersHazardous Weather Outlook National Weather Service La Crosse WI 657 PM CDT Wed Jul 28 2021 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-291100- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 657 PM CDT Wed Jul 28 2021 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Tonight Severe storms are expected tonight, especially across western and central Wisconsin. The strongest storms will have the potential to produce damaging wind gusts near 70 mph, large hail and a tornado or two. Localized urban flooding will also be possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Some spotter groups will likely be needed this evening, mainly across Wisconsin. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. 04
Special Weather Statement National Weather Service La Crosse WI 709 PM CDT Wed Jul 28 2021 WIZ017-290100- Taylor- 709 PM CDT Wed Jul 28 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TAYLOR COUNTY... At 708 PM CDT, a strong thunderstorm was located over Spirit, or 23 miles northeast of Medford, moving southeast at 45 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Rib Lake, Westboro, Goodrich, Camp Forest Spring and Wood Lake. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4512 9005 4512 9007 4538 9034 4538 9004 TIME...MOT...LOC 0008Z 312DEG 37KT 4542 9008 04
The La Crosse radar (KARX), 185 km away, was scanning. The volume nearest the first event began at 00:21 UTC.
4 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.
A funnel cloud was sighted over Westboro.
An estimated 60 mph wind gust occurred south of Thorp.
Power lines and poles were blown down around Neillsville with almost 400 customers reported to be without power.
Part of a roof was blown off a building and power lines were downed in Osseo.
Signs were blown off a gas station near Nelson from an estimated 50 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973229, 973230, 973233, 973232, 973231.